Skip to main content

Temperature dysregulation

body effect

valenceadversefrequencycommontemporalacute

AI-inferred — this entry was drafted by AI and has not yet been verified against primary sources. A sourced revision is planned.

Temperature dysregulation is the body's failure to maintain a stable core temperature during a psychoactive experience.

As a drug effect it is acute and dose-proportional, resolving as the substance wears off; this sets it apart from structural thermoregulatory conditions. It ranges from tolerable chills and flushing to life-threatening hyperthermia or hypothermia.

It is commonly reported across a wide range of psychoactive substances and is among the more dangerous adverse effects they produce. It is most commonly induced at moderate to high doses under stimulants such as amphetamine, MDMA, and cocaine, and under deliriants such as diphenhydramine and datura; it also appears under psychedelics such as LSD, psilocybin mushrooms, and DMT, and as a temperature-lowering effect under depressants such as alcohol.

phenomenology

Temperature dysregulation is felt as an inability to settle in one's own body: radiating unmanageable heat or sinking into bone-deep chilling, sometimes cycling between both within minutes. Skin may flush red or pale; sweating can be profuse or, under deliriants, entirely absent despite dangerous internal heat.

Shivering, muscle rigidity, and teeth chattering accompany cold phases; a pounding pressure and hot, dry skin mark the hot ones. Attending to the sensations tends to amplify them. At higher doses, particularly under stimulants, the heat becomes unrelenting rather than cycling and may be accompanied by confusion.

mechanism

Temperature dysregulation arises through different pathways depending on the drug class:

  • Stimulants — drive excess metabolic heat through increased motor activity and vasoconstriction; MDMA additionally disrupts the brain's thermoregulatory set point.
  • Psychedelics — engage serotonergic pathways that influence central thermoregulation, producing unpredictable chills and flushing.
  • Deliriants — block muscarinic receptors, suppressing sweating entirely; without that cooling mechanism, internal heat accumulates rapidly.
  • Depressants — cause peripheral vasodilation that accelerates heat loss to the environment; in cold conditions this can drive core temperature into dangerous lows.

How much each pathway contributes in a given case is not fully understood.

safety

Temperature dysregulation can become life-threatening. Hyperthermia and hypothermia have both caused death.

  • If it happens — move to a temperature-appropriate environment immediately: cool shade and water if overheating, warmth and shelter if chilling. Remove excess clothing in heat; add layers in cold. Do not ignore what the body is signaling.
  • Seek help if — the temperature shift is not improving, confusion or loss of coordination appears, skin is hot and completely dry despite exertion, or the person becomes unresponsive. These are medical emergencies requiring immediate intervention.
  • Higher risk — people in hot or crowded settings under stimulants or deliriants, those with cardiovascular disease, and anyone combining substances. Reduce physical activity and monitor closely.

variability

Who experiences it, and how strongly, varies widely. Higher doses raise both the likelihood and severity across all classes. Physical exertion and warm, crowded environments increase the risk dramatically under stimulants and deliriants — the combination of drug-impaired cooling and ambient heat is especially dangerous.

Individual differences in body mass, hydration, and cardiovascular baseline all shape the response. Prior tolerance to a substance offers limited protection; thermoregulatory impairment does not reliably blunt with repeated exposure.